National Patient Safety Alerts

National patient safety alerts are issued by NHS Improvement to rapidly warn the healthcare system of risks. They provide guidance on preventing potential incidents that may lead to harm or death. Patient safety alerts are developed with input, advice and guidance from the National Patient Safety Response Advisory Panel, on which SALG is represented. Click here for more information...>


Alerts relevant to anaesthesia

Risk of death and severe harm from failure to obtain and continue flow from oxygen cylinders

9 January 2018
Alert Reference: NHS/PSA/W/2018/001
 
The design of oxygen cylinders has changed over recent years with the intention to make them safer to use. Cylinders with integral valves are now in common use and require several steps (typically removing a plastic cap, turning a valve and adjusting a dial) before oxygen starts to flow. To reduce the risk of fire valves must be closed when cylinders are not in use, and cylinders carried in special holders that can be out of the direct line of sight and hearing of staff caring for the patient.
 
An unintended consequence of these changes is that patient safety incidents have occurred where staff believed oxygen was flowing when it was not, and/or they have been unable to turn on the oxygen flow in an emergency.
 
This alert asks providers that use oxygen cylinders to determine if immediate local action is needed to reduce the risk of these incidents, and to ensure an action plan is underway to support staff to prevent them.
 
Different manufacturers and models of oxygen cylinders use different control designs. NHS Improvement and the Medicines and Healthcare products Regulatory Agency (MHRA) are supporting the distribution of training materials and resources for different manufacturers’ designs of oxygen cylinder via the Medication Safety Officer (MSO) and Medical Device Safety Officer (MDSO) networks.

Confirming removal or flushing of lines and cannulae after procedures

9 November 2017
Alert Reference: NHS/PSA/D/2017/006
 
Patient Safety incidents are occurring from lapses in identifying and flushing all IV lines and cannulae at the end of a procedure when anaesthetic or intravenous sedative drugs have been given.
 
If the IV lines and cannulae are not removed or effectively flushed residual anaesthetic and sedative drugs can later be inadvertently introduced into the patient’s circulation causing muscle paralysis, unconsciousness and respiratory and cardiac arrest.
 
Providers of NHS funded care that undertake surgical interventions or other procedures involving anaesthesia or intravenous sedation are asked to amend the Sign Out section of the WHO Checklist, or equivalent in local use, to include confirmation that before a patient leaves the procedural area cannulae and IV lines have been removed or flushed, and that this is documented.

Resources to support safe transition from the Luer connector to NRFit™ for intrathecal and epidural procedures, and delivery of regional blocks

August 2017
Alert Reference: NHS/PSA/RE/2017/004

Patient safety incidents are occurring due to the accidental administration of medication intended for intravenous use via a neuraxial device, and vice versa, resulting in the patient receiving drugs through the wrong delivery route, which in some cases has been fatal.

To prevent these errors a new dedicated connector for neuraxial and regional block devices – NRFitTM (ISO 80369-6:2016) has been developed and is now being introduced to the NHS. Devices with this connector are not compatible with Luer connectors, preventing the risk of drugs being delivered through the wrong route. Industry has now adopted this new ISO standard for use throughout the UK and NRFitTM is now the dedicated connector for neuraxial devices. The Surety® devices introduced as an interim safety measure while the new ISO standard was being developed will now be discontinued.

This alert supports providers with the safe transition from the Luer connector to NRFit™ for intrathecal and epidural procedures, and delivery of regional blocks. The alert signposts providers to the supporting information below to help them recognise the risks to patients and to manage the process as safely as possible.

Reducing the risk of oxygen tubing being connected to air flowmeters

4 October 2016
Alert Reference: NHS/PSA/D/2016/009
 
This alert has been issued to reduce the risk of harm caused from oxygen tubing being connected to air flowmeters. Severe harm or death can occur if medical air is accidentally administered to patients instead of oxygen.
 

Restricted use of open systems for injectable medication

7 September 2016
Alert Reference: NHS/PSA/D/2016/008

This alert has been issued to stop the use of open systems for injectable medication, with the single exception of where the practice is used for embolisation procedures.

The use of open systems for injectable medication risks harm from one medication being confused with another, and medication intended for injection being confused with other substances, such as skin antiseptics, that are routinely contained in gallipots or other open containers.

Supporting safer care where patients are deteriorating (adults and children)

12 July 2016
Alert Reference: NHS/PSA/RE/2016/005

NHS Improvement have brought together a range of resources to help NHS organisations to take a whole system approach to reducing the harm caused by a failure to recognise and respond to patients of all ages at risk of deterioration. This includes working with patients and families; providing education and training; open and consistent reporting and learning; and improving patient safety culture.

Click here for more information…>


Risk of using different airway humidification devices simultaneously

15 December 2015
Alert Reference: NHS/PSA/W/2015/012

A joint patient safety alert has been issued by NHS England and the Medicines & Healthcare Products Regulatory Agency (MHRA) to raise awareness of the risk of having two different types of airway humidification devices simultaneously connected to a patient’s ventilation equipment.
 
There are two humidifiers in common use: heated [water] humidifiers (HHs), usually located between the ventilator and the breathing system; and heat and moisture exchangers (HMEs), placed at the patient’s end of the breathing system. The inadvertent use of both types of humidifier simultaneously can cause the HME to become saturated with water and could lead to the airway becoming obstructed.

Click here for further information...>


Risk of severe harm and death from unintentional interruption of non-invasive ventilation

13 February 2015
Alert Reference: NHS/PSA/W/2015/003

The National Reporting and Learning System (NRLS) has identified patient safety incidents where harm has been caused when the oxygen supply was found to be disconnected. Some non-invasive ventilators may not have alarms to warn staff of delivery problems, and if they have, they may have been disabled by staff for various reasons. As devices may differ in their modes of operation it is important that staff are familiar with the specific functions of the equipment being used and that patients receiving NIV are monitored.

Click here for more information…>